Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protease inhibitors and increased risk of heart attack
Dec 26, 2000

Several long-time positive guys I knew died of massive heart attacks during the past year. They were in their 30s. Is there a relationship between protease inhibitors and increased risk of heart disease and heart attack?

Response from Dr. Henry

There is no established risk between protease inhibitors and heart attacks. There is anecdotal data of heart attacks in that setting but that is hard to fully evaluate since heart attacks (=coronary artery disease) are a very common condition and would be expected to occur more often as persons live longer and get older. Smoking, lack of exercise, high fat levels, hypertension, diabetes all increase the risk for coronary artery disease. There is some concern that protease inhibitors (speaking of the class) may increase lipid levels (ie cholesterol and triglycerides) which could lead to accelerated formation of coronary lesions. Chronic inflammatory states may also predispose to coronary artery disease but how HIV fits into that picture is unclear. The best course of action if to minimize modifiable risk factors, treat HIV properly, and manage any lipid elevations seen in that context with exercise, diet, and perhaps lipid lowering drugs. KH

Keith Henry, M.D.



Previous
neuropathy and hyroxyurea
Next
TRIAIVIR REACTION - JB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement